Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 248, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 4, 2003, 6:15 PM CDT for Conecuh County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 6:15 PM CDT (23:15 UTC)
- Expired
- Aug 4, 2003, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Conecuh County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
052 WUUS54 KMOB 042315 SVRMOB ALC035-042345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 615 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CONECUH COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 645 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF FAIRNELSON...MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FAIRNELSON BY 625 PM CDT NICHBURG BY 630 PM CDT LOREE BY 635 PM CDT CHINA...LYEFFION BY 640 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3168 8706 3150 8719 3133 8703 3149 8685
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:02 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 4, 2:02 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 134 PM CDT MON AUG 4 2003 .SHORT TERM...ANALYZED 500 MB TROUGH DIGGING DEEPER INTO THE GULF REGION TODAY AS EXPECTED. FAIRLY STRONG WESTERLY FLOW ALOFT WITH VORTLOBES TRANSITING THE TROUGH THROUGH TUESDAY. DIVERGING THICKNESS IS OUT OF OUR ENVELOPE...AND THETA-E RIDGE MIGRATED NORTH. IT IS INTERESTING TO NOTE THAT THE AVN SHOWS N AREA OF FRONTOGENESIS AND DIVERGENCE OF Q VECTORS LINING UP FROM TX TO MS. INDICATES ATMOSPHERE IS GOING TO ATTEMPT FORCING CONVECTION IN FRONTOGENETIC ENVIRONMENT OVER NEXT 24 HRS...AN OMEGA BULLSEYE CAN BE SEEN OVER NW AL AND EXTENDING SW TOWARD GLS-HOU AND INTO CRP. WOULD THINK THIS MOST LIKELY THIS IS RELATED TO THE DEFORMATION AND TEMP GRADIENTS COINCIDING ALONG THE COASTLINE FROM TX TO FL. MOISTURE XPORT IS LIMITED OVER CWA AND INCREASES NORTHWARD. MEAN RH ALSO INDICATES LIMITATION TO THE MOISTURE PICTURE...SO EXPECT ALL THAT VIGOR WILL NOT DO MUCH MORE THAN GENERATE A MID DECK AND SCT CONVECTION. GOOD CHANCE POPS SHOULD COVER US WELL IN CASE MOISTURE ADVECTION PICTURE CHANGES IT TO ORGANIZED CONVECTION. GFS CONTINUES TO FIRE AN MCS OUR WAY FROM THE NORTHWEST AROUND 18Z AND IT WEAKENS IN 6 TO 12 HR LATER IN THE DEFORMATION FIELD. CONTINUED SEABREEZE OVER THE WEEK...ALBEIT A BIT MORE DRY. .EXTENDED...GFS MODEL RUNS OVER THE LAST 24 HOURS SHOW LESS VARIABILITY THAN YESTERDAY ESPECIALLY AS TO THE EVOLUTION OF SYSTEMS DAYS 5 THROUGH 7. AMPLIFIED UPPER TROUGH DEVELOPING A SURFACE LOW OVER GEORGIA THU...TROUGH CONTINUES PROGGED TO MOVE THROUGH HERE BY THURSDAY. THAT WOULD BRING WIND OUT OF THE NORTH ALLOWING IT TO ESTABLISH A DRYOUT TREND. WOULD ALSO EXPECT THAT THE CLOUDS WOULD MOVE ON LETTING IT HEAT UP A BIT AS DIABATIC PROCESSES OVERTAKE ADVECTION WHICH WE FIGURE WOULD BE RATHER SMALL TO BEGIN WITH. FORECASTING LITTLE CHANGE TO TEMPERATURE AS POPS FALL TO SLIGHT CHANCE DURING THE DAY AND ISOLD/NEAR ZERO AT NIGHT. RETURN FLOW RECOVERY STILL POSSIBLE BY SUNDAY OR MONDAY. ENSEMBLE PLOTS INDICATE A TIGHTLY BOUND SET OF SOLUTIONS IN THE 4 TO 7 DAY RANGE. THINKING IS THAT IT HAS GONE BACK TO PERSISTENCE WITH THE DIURNAL SEABREEZE SETUP. HOWEVER...IT IS RATHER LOOSE IN THE NEARER TERM POSSIBLY BECAUSE OF UNCERTAINTY WITH THE PROGRESS OF THAT TROUGH. .MARINE...LIGHT TO MODERATE SOUTHWEST WIND THROUGH THE PERIOD...SEAS AROUND 2 TO 3 FEET. SCATTERED TO NUMEROUS CONVECTIVE COVERAGE OVER THE MARINE ZONES WITH ISOLATED HIGHER WINDS AND WAVES THEREIN. .FIRE...NO CONCERNS. .PRELIMINARY TEMPS / POPS... MOBILE 76 89 76 89 / 20 40 10 40 PENSACOLA 76 88 77 88 / 20 50 10 40 DESTIN 78 86 78 86 / 20 50 20 40 EVERGREEN 71 89 73 90 / 20 50 10 40 WAYNESBORO 73 91 73 91 / 30 50 20 40 CAMDEN 71 90 71 90 / 30 50 10 50 .MOB... AL...NONE. FL...NONE. MS...NONE. 99/
Hazardous weather outlook, Aug 4, 5:35 AM CDT, 12 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 535 AM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) A PASSING UPPER LEVEL DISTURBANCE TO THE NORTH...COMBINED WITH A DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY INTO TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE WINDS GUSTS AROUND 40 MPH WHICH...GIVEN THE OVERLY SATURATED GROUND CONDITIONS...COULD BLOW DOWN A FEW TREES IN ISOLATED OCCURRENCES. STRONGER STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR ACTIVITIES. THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS TOTALING NEAR 2 INCHES. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY) SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE REGION THROUGH WEDNESDAY. A WEAKENING FRONT IS EXPECTED TO MOVE SOUTH TO NEAR THE COAST THURSDAY...AND STALL JUST OFFSHORE BY FRIDAY. DRY AIR BEHIND THE FRONT MAY RESULT IN DIMINISHED COVERAGES OF THUNDERSTORMS OVER THE INLAND AREAS BY FRIDAY. OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER CALL TO ACTION STATEMENT... EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:57 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 33 min |
| Aug 4, 5:49 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 36 min |
| Aug 4, 6:22 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 18 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.